Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 6, 2017, 7:29 PM CST for 4 counties in Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 7:29 PM CST (01:29 UTC)
- Expired
- Mar 6, 2017, 8:30 PM CST
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Elk County, KS, Greenwood County, KS, Wilson County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 134 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 7:52 PM CST | TSTM WND GST 70 | 8 N Yates Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 6:51 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
394
WUUS53 KICT 070129
SVRICT
KSC049-073-205-207-070230-
/O.NEW.KICT.SV.W.0011.170307T0129Z-170307T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
729 PM CST MON MAR 6 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Elk County in southeastern Kansas...
Northern Wilson County in southeastern Kansas...
Woodson County in southeastern Kansas...
Eastern Greenwood County in southeastern Kansas...
* Until 830 PM CST
* At 729 PM CST, severe thunderstorms were located along a line
extending from 7 miles northeast of Hamilton to 5 miles northeast
of Latham, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Eureka, Fredonia, Yates Center, Toronto, Hamilton, Severy, Buffalo,
Fall River, Neosho Falls, Benedict, Climax, Virgil, New Albany,
Coyville, Eureka Airport, Toronto Lake, Batesville, Rose, Fall
River State Park and Fall River Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.
LAT...LON 3769 9553 3749 9578 3751 9652 3807 9619
3806 9596 3804 9596 3804 9552
TIME...MOT...LOC 0129Z 254DEG 48KT 3803 9605 3759 9656
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE4 follow-up statements
370
WWUS53 KICT 070146
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
746 PM CST MON MAR 6 2017
KSC049-073-205-207-070230-
/O.CON.KICT.SV.W.0011.000000T0000Z-170307T0230Z/
Elk KS-Wilson KS-Woodson KS-Greenwood KS-
746 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHERN ELK...NORTHERN WILSON...WOODSON AND SOUTHEASTERN
GREENWOOD COUNTIES...
At 746 PM CST, severe thunderstorms were located along a line
extending from near Gridley to near Severy, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredonia, Yates Center, Toronto, Severy, Buffalo, Fall River, Neosho
Falls, Benedict, Climax, Virgil, New Albany, Coyville, Toronto Lake,
Batesville, Rose, Fall River State Park, Fall River Lake, Cross
Timbers State Park, Piedmont and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.
LAT...LON 3769 9553 3749 9578 3751 9652 3794 9611
3804 9596 3804 9552
TIME...MOT...LOC 0146Z 254DEG 48KT 3809 9579 3765 9630
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM563
WWUS53 KICT 070158
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
758 PM CST MON MAR 6 2017
KSC049-073-205-207-070230-
/O.CON.KICT.SV.W.0011.000000T0000Z-170307T0230Z/
Elk KS-Wilson KS-Woodson KS-Greenwood KS-
758 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHERN ELK...NORTHERN WILSON...WOODSON AND SOUTHEASTERN
GREENWOOD COUNTIES...
At 757 PM CST, severe thunderstorms were located along a line
extending from near Le Roy to 7 miles northeast of Severy, moving
east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredonia, Yates Center, Toronto, Severy, Buffalo, Fall River, Neosho
Falls, Benedict, New Albany, Coyville, Toronto Lake, Batesville,
Rose, Fall River State Park, Fall River Lake, Cross Timbers State
Park and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.
LAT...LON 3769 9553 3749 9578 3751 9645 3804 9580
3804 9552
TIME...MOT...LOC 0157Z 254DEG 48KT 3813 9561 3769 9612
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM718
WWUS53 KICT 070214
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
814 PM CST MON MAR 6 2017
KSC049-073-205-207-070230-
/O.CON.KICT.SV.W.0011.000000T0000Z-170307T0230Z/
Elk KS-Wilson KS-Woodson KS-Greenwood KS-
814 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHEASTERN ELK...NORTHERN WILSON...WOODSON AND SOUTHEASTERN
GREENWOOD COUNTIES...
At 814 PM CST, severe thunderstorms were located along a line
extending from 6 miles east of Westphalia to 5 miles southeast of
Toronto, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredonia, Yates Center, Buffalo, Fall River, Neosho Falls, Benedict,
New Albany, Coyville, Toronto Lake, Batesville, Rose, Fall River
State Park, Fall River Lake, Cross Timbers State Park and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.
LAT...LON 3769 9553 3749 9578 3751 9627 3800 9569
3804 9552
TIME...MOT...LOC 0214Z 254DEG 48KT 3819 9536 3775 9587
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM719
WWUS53 KICT 070225
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
825 PM CST MON MAR 6 2017
KSC049-073-205-207-070235-
/O.EXP.KICT.SV.W.0011.000000T0000Z-170307T0230Z/
Elk KS-Wilson KS-Woodson KS-Greenwood KS-
825 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELK...NORTHERN
WILSON...WOODSON AND SOUTHEASTERN GREENWOOD COUNTIES WILL EXPIRE AT
830 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.
LAT...LON 3769 9553 3749 9578 3751 9627 3800 9569
3804 9552
TIME...MOT...LOC 0225Z 254DEG 48KT 3822 9521 3778 9572
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:27 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 6, 5:27 PM CST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 527 PM CST Mon Mar 6 2017 .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CST Mon Mar 6 2017 The cap was currently being breach across eastern Nebraska which was in closer proximity to the upper PV wave/cooler air aloft. Storms will eventually develop southward into eastern Kansas later this afternoon/evening once the cooler air aloft moves over the unstable low-level airmass. Storm initiation for our area looks to be east the Kansas turnpike which will quickly race eastward. There is a small window for a few tornadoes over southeast Kansas if a storm can remain discrete. Otherwise we are expecting the storms to quickly evolve into a line of storms as the cold front over takes the initiating surface trough axis. Once this happens the risk will be mainly damaging winds and large hail. On Tuesday, deep mixing will give way to dry adiabatic lapses rates in the 1000-850mb layer and allow stronger northwest winds aloft to mix down to the surface in the afternoon. This will result in strong winds again but not quite as strong as today, however central Kansas could reach wind advisory levels and will hoist a headline for that area. The combination of dry air and gusty winds will elevate the grassland fire risk again for Tuesday afternoon. See fire weather section below for more details. Dry weather conditions are expected for Tuesday and Wednesday Models show elevated moisture returning northward across Oklahoma towards eastern Kansas for late Wednesday night into Thursday. This looks to spark off some elevated storms for Thursday afternoon/evening over southeast Kansas into Missouri. .LONG TERM...(Friday through Monday) Issued at 301 PM CST Mon Mar 6 2017 An active upper level northwest flow regime will be in place across Kansas for this period with a couple more pronounced weather systems moving across the central plains. Cooler air will back door its way across Kansas from the northeast on Friday in the wake of the Thursday upper wave, and become re-enforced for the weekend in the wake of a second stronger upper level wave for Saturday. This second system looks to increase the rain chances for mainly Friday night into Saturday while it races through the northwest flow regime aloft. Long range models show a third upper level wave racing across the region for Sunday night into Monday but differ on the positioning of this system which would affect possible precipitation chances, therefore confidence is not as high for days 6/7 and will keep precipitation chances lower. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 524 PM CST Mon Mar 6 2017 Very strong winds will ahead and behind the front will continue into the late evening hours. Meanwhile thunderstorms will develop along the cold front and race eastward across southeast Kansas this evening. A few strong to severe storms will be possible and could affect the CNU TAF site later this evening. Otherwise winds will decrease later tonight and then increase again for tomorrow with mainly a west direction. && .FIRE WEATHER... Issued at 301 PM CST Mon Mar 6 2017 Winds will remain extremely strong and gusty for this afternoon into the evening hours with a red flag warning in effect until 8pm. Meanwhile a strong cold front will race across the region tonight with winds switching to the northwest. Strong gusty northwest winds will combine with dry air and elevate the grassland fire risk once again on Tuesday. Very high to extreme fire levels are expected and a red flag warning has been hoisted for much of the region on late Tuesday morning through the afternoon. Very high grassland fire danger will affect the region again on Wednesday as the winds switch back around to the south. The weather pattern will be changing for Thursday into the weekend which will lower the risk for fire weather across the region. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 33 65 35 70 / 10 0 0 0 Hutchinson 31 65 32 70 / 10 0 0 0 Newton 33 64 34 69 / 10 0 0 0 ElDorado 34 63 35 70 / 10 0 0 0 Winfield-KWLD 35 64 36 71 / 10 0 0 0 Russell 27 65 29 70 / 0 0 0 0 Great Bend 28 66 30 71 / 0 0 0 0 Salina 31 64 31 70 / 0 0 0 0 McPherson 30 64 31 69 / 10 0 0 0 Coffeyville 37 65 34 71 / 70 0 0 0 Chanute 36 63 33 70 / 70 0 0 0 Iola 36 63 34 70 / 60 0 0 0 Parsons-KPPF 37 64 34 71 / 70 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. Wind Advisory until 8 PM CST this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ032-033- 047>053-067>072-082-083-094>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for KSZ032-033-048- 049. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...CDJ FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 6, 3:41 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 341 PM CST Mon Mar 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 341 PM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with damaging winds up to 70 mph and large hail up to two inches in diameter will be possible, mainly for locations east of the Kansas turnpike. In addition there is also a chance for a few tornadoes over southeast Kansas. Extreme grassland fire danger and very strong winds will exist across the entire area into the early evening hours. Please refer to the Red Flag Warning and wind advisory that are in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The combination of strong gusty northwest winds and dry air will create very high to extreme grassland fire danger levels on Tuesday afternoon. Please see latest red flag warning and wind advisory products for more details. Very high grassland fire danger will be possible again for much of the area on Wednesday afternoon. The weather pattern will become more active later this week with scattered thunderstorms possible Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas through the evening hours. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Jakub
In the hours before
Local storm report, Mar 6, 6:51 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG EL DORADO 37.82N 96.86W
03/06/2017 BUTLER KS LAW ENFORCEMENT
ROOF DAMAGE ON THE WEST SIDE OF EL DORADO.
&&
RBLLocal storm report, Mar 6, 6:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL AUGUSTA 37.69N 96.98W
03/06/2017 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
RBLLocal storm report, Mar 6, 7:00 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 2 N LEON 37.72N 96.78W
03/06/2017 E0.88 INCH BUTLER KS EMERGENCY MNGR
&&
RBLLocal storm report, Mar 6, 7:04 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 2 W ROSALIA 37.82N 96.66W
03/06/2017 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
RBLLocal storm report, Mar 6, 7:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 2 SW LEON 37.67N 96.81W
03/06/2017 BUTLER KS EMERGENCY MNGR
BRIEF TORNADO DAMAGED AN OUTBUILDING.
&&
RBLLocal storm report, Mar 6, 7:21 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG COTTONWOOD FALLS 38.37N 96.54W
03/06/2017 CHASE KS EMERGENCY MNGR
POWER POLES DOWN IN COTTONWOOD FALLS.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:20 PM CST | Severe Thunderstorm Warning | ICT | Chase | 40 min |
| Mar 6, 6:33 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Elk, Greenwood | 57 min |
| Mar 6, 8:00 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 60 min |
| Mar 6, 8:20 PM CST | Tornado Warning | ICT | Chautauqua | 23 min |
| Mar 6, 8:27 PM CST | Special Weather Statement | ICT | Allen, Neosho, Wilson | 33 min |
| Mar 6, 8:45 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 33 min |
| Mar 6, 8:49 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 56 min |
| Mar 6, 8:57 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 8 min |
| Mar 7, 3:50 PM CST | Fire Weather Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.